MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX EMBOLIZATION DEVICE; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX EMBOLIZATION DEVICE; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED-450-12
Medical Device Problem Code Activation Failure (3270)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 02/05/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received a report that the pipeline failed to open.The patient was undergoing surgery for treatment of a saccular, unruptured, ophthalmic aneurysm with a max diameter of 6mm and a 3mm neck diameter.It was noted the patient's vessel tortuosity was severe.It was reported that after positioning the pipeline and attempting to deploy, the distal end of the device would not open.Resheathing was performed twice, but the issue did not resolve and the physician removed the pipeline and used another device to complete the procedure with no issue.It was noted the proximal and distal portion of the pipeline was positioned in a bend, less than 50% had been deployed, and no additional steps were taken to resolve the issue.Post procedure angiographic results were very good.It was indicated that all devices were prepared as per the instructions for use (ifu), and no patient symptoms or further complications were reported as a result of this event.
 
Additional Manufacturer Narrative
D10: device available for evaluation - additional information g4.Date mfr rec ¿ additional information h2: type of follow up - device evaluation h3: device evaluated by manufacturer- additional information h6: codes updated the device was returned for evaluation and the clinical observation was confirmed.As received, the pipeline flex was returned stuck within medtronic micro catheter.The catheter was flushed and was found to be occluded as no water exited the distal end.The distal and proximal braid sections were found tapered and the distal end was found slightly frayed.A mandrel was inserted through the proximal end and found to be stuck at the hub.The pipeline flex device could not be pushed out from the device due to the dried blood.The catheter was cut to remove the pipeline flex.Only the distal wire, dps wings, coil tip and braid subassembly were found within the catheter.Dried blood was found throughout the returned pipeline flex.The coil tip was found damaged.The braid was put into a cleaning solution to dissolve the coagulated blood.The proximal end fully opened however was found damaged and frayed.The distal end did not open and was found severely damaged.No other anomalies were observed.Based on the analysis findings, the report of ¿failure/incomplete open distal (flex)¿ was confirmed.Potential causes for failure to open are: patient vessel tortuosity, damage braid, braid improperly sized to anatomy, braid was overstretched during delivery, user deploys braid in vessel bend, presence of other indwelling endovascular stents, and inappropriate anatomy.Customer reported patient vessel tortuosity as severe and both the distal and proximal braid were position at a bend in the vasculature.In addition, the braid was found damaged on both ends which would contribute towards the failure to open.The phenom-27 catheter was found kinked at the distal end, indicative of attempts to advance/retract the device against resistance or due to the severe patient vessel tortuosity.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX EMBOLIZATION DEVICE
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key9683811
Report Number2029214-2020-00111
Device Sequence Number3135496
Product Code OUT
UDI-Device Identifier00847536016354
UDI-Public00847536016354
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P100018.S011
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2022
Device Model NumberPED-450-12
Device Catalogue NumberPED-450-12
Device Lot NumberA875056
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/10/2020
Initial Date Received by Manufacturer 02/05/2020
Supplement Date Received by Manufacturer04/06/2020
Initial Report FDA Received Date02/07/2020
Supplement Report FDA Received Date04/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1